Florida, 2005

Lightning Strike in Florida, July 17, 2005

July 17, 2005 · NWS MLB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 17, 12:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 12:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
155 PM EDT SUN JUL 17 2005

.DISCUSSION...AS OF 17Z...NASA 915MHZ VERTICAL WIND PROFILERS AT KSC
WERE DETECTING SOLID 10 KNOTS ESE FLOW THROUGH 9000 FEET. VISIBLE
SATELLITE LOOP SHOWED MARINE LAYER STRATOCU OVER THE ATLANTIC FROM
THE COAST WELL EAST OF THE NORTHERN BAHAMA ISLANDS. OF NOTE IS THAT
THERE IS MORE STRATOCU FROM THE BREVARD-MARTIN COAST EAST DUE TO
BETTER MOISTURE/SPEED CONVERGENCE AS EVIDENCED BY THE SLIGHTLY
STRONGER WIND SPEEDS AT COASTAL METAR STATIONS FROM VERO BEACH TO
JUPITER INLET. OVERNIGHT...EXPECT SCATTERED CONVECTION TO LINGER
ACROSS WESTERNMOST CWA...LAKE COUNTY...UNTIL EARLY EVENING...WITH
SHOWERS/STORMS ENDING/MOVING WEST OF CWA ELSEWHERE BY LATE AFTERNOON
DUE TO DEEP ESE FLOW. CURRENT OVERNIGHT MIN TEMP FORECAST LOOKS GOOD
AS DEWPOINTS REMAIN IN THE MID TO UPPER 70S. WILL CONTINUE WITH
ISOLATED SHOWER/STORM CHANCE ALONG THE COAST FOR LATE NIGHT/EARLY
MORNING COASTAL SHOWERS.

MON-WED...LITTLE OVERALL CHANGE AS DEEP EASTERLY FLOW DOMINATES
THANKS TO RIDGE AXIS EXTENDING FROM THE ATLANTIC ACROSS THE FLORIDA
PANHANDLE. MOISTURE LEVELS WILL REMAIN SLIGHTLY LOWER THAN
NORMAL...AND COMBINED WITH SEA BREEZE CONVERGENCE PUSHING INLAND
BEFORE CHANCE FOR MUCH CONVECTIVE DEVELOPMENT...DAYTIME POPS WILL BE
20/30 PERCENT FOR THE COASTAL COUNTIES AND 30/40 OVER THE INTERIOR.
ONSHORE GRADIENT APPEARS JUST STRONG ENOUGH FOR ISOLATED LATE
NIGHT/EARLY MORNING COASTAL SHOWERS...MAINLY SOUTH OF THE CAPE. MAX
TEMPS NEAR CLIMO...MINS SEVERAL DEGREES ABOVE GIVEN ONSHORE FLOW.

THU-FRI...AS TUTT AXIS WORKS EAST TO WEST ACROSS THE STATE AND INTO
THE GULF...INCREASED MOISTURE AND LOW LEVEL RELECTION IN THE FORM OF
A WEAK INVERTED TROUGH WILL RESULT IN A SLIGHT UPWARD TREND OF RAIN
CHANCES. EXPECT STORM COVERAGE TO RETURN TO NEAR NORMAL FOR MID JULY
WITH SOME INCREASE IN CLOUD COVER AS WELL. DIURNAL PRECIP COVERAGE
WILL REMAIN DRIVEN BY MESOSCALE BOUNDARIES.

SAT-SUN...SURFACE RIDGE SINKS SOUTHWARD TOWARD CENTRAL CWA ALLOWING
GRADIENT FLOW TO BECOME LIGHT. INTERACTION OF EAST AND WEST COAST
SEA BREEZE BOUNDARIES WILL PROVIDE MAIN FOCUS FOR AFTERNOON
STORMS...WITH POSSIBLE SEA BREEZE COLLISIONS ACROSS CENTRAL/INTERIOR
CWA. LINGERING MOISTURE TO EAST OF TUTT AXIS AND MOISTURE POOLING
ACROSS NORTHERN PENINSULA AHEAD OF MID LATITUDE SURFACE TROUGH WILL
KEEP POPS NEAR NORMAL ACROSS NORTH/CENTRAL CWA. POCKET OF DRYING
SOUTH OF THE SUB TROPICAL RIDGE AXIS APPEARS DESTINED FOR
SOUTHERNMOST CWA...AND HAVE THUS INDICATED SLIGHTLY LOWER POPS IN
VICINITY OF LAKE OKEE.

&&

.MARINE...OTHER THAN ISOLATED SHOWERS/STORMS MOVING WEST ACROSS
MARINE AREA...TRANQUIL BOATING CONDITIONS WILL PREVAIL THROUGH THE
END OF THE UPCOMING WEEK. ONSHORE FLOW WILL REMAIN BELOW 15 KT
TONIGHT...THEN 10 KT OR LESS THROUGH FRIDAY...WITH LOCAL SEA BREEZE
ENHANCEMENTS NEAR SHORE EACH AFTERNOON. WIND WAVES WILL REMAIN 3
FEET OR LESS.

&&

.AVIATION...LOCAL MVFR CONDITIONS NEAR LATE AFTERNOON/EARLY EVENING
SHOWERS/STORMS MAINLY FROM ORLANDO AREA AIRPORTS WEST. VFR
CONDITIONS AFTER MID EVENING. LOCAL MVFR CEILINGS IN/NEAR ISOLATED
SHOWERS ALONG THE COAST OVERNIGHT AND MONDAY DAYLIGHT MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  89  76  90 /  20  20  10  30
MCO  77  94  76  93 /  10  30  20  40
MLB  78  89  77  89 /  20  20  10  30
VRB  78  90  77  90 /  20  20  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....SPRATT
Hazardous weather outlook, Jul 17, 3:33 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
433 AM EDT SUN JUL 17 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
171900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
433 AM EDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
A DEEP LAYER OF EASTERLY WIND FLOW WILL PUSH THE CHANCES FOR
STRONG LIGHTNING STORMS TOWARDS THE WESTERN SIDE OF THE PENINSULA
TODAY. ISOLATED STORMS ARE EXPECTED TO FORM ON THE EAST COAST SEA
BREEZE DURING THE EARLY AFTERNOON AND PUSH INTO WEST CENTRAL
FLORIDA BY EARLY EVENING. MOST OF THE STORMS WILL FORM INLAND OF
THE COASTAL COUNTIES.

A FEW STORMS COULD BECOME STRONG OVER THE INTERIOR WITH LIGHTNING
STRIKES BEING THE MAIN DANGER. A ROOFER WAS INJURED BY LIGHTNING
YESTERDAY IN WESTERN ORANGE COUNTY. MOVE INDOORS AT THE FIRST SIGN
OF AN APPROACHING STORM.

...FLOOD IMPACT...
STORM MOTION TO THE WEST AT AROUND 10 MPH SHOULD LIMIT RAINFALL
AMOUNTS OVER THE INTERIOR TO AROUND AN INCH. A FEW STRONG STORMS
MAY PRODUCE AMOUNTS AROUND 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED AFTERNOON AND EARLY EVENING LIGHTNING STORMS ARE
EXPECTED EACH DAY WITH AN INCREASE IN COVERAGE BY LATE IN THE WEEK.
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY STORM
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY

The radar

The Melbourne radar (KMLB), 126 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lake

When
July 17, 3:00 PM EST
Where
Lake County, Groveland
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
28.762, -81.711 (the zone’s center; the record gives no point)

A 23 year old man was injured by lightning while clearing trees.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463936.